Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Wichita, KS

July 29, 2024Lincoln County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 29, 2024, 8:42 AM CDT for Lincoln County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2024, 8:42 AM CDT (13:42 UTC)
Expired
Jul 29, 2024, 12:15 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS53 KICT 291342
FFWICT
KSC105-291745-
/O.NEW.KICT.FF.W.0004.240729T1342Z-240729T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
842 AM CDT Mon Jul 29 2024

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northern Lincoln County in central Kansas...

* Until 1245 PM CDT.

* At 842 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen over northern Lincoln county since 6 AM. Additional 
  rainfall amounts of 1 to 3 inches are possible in the warned area 
  this morning. Flash flooding of creeks, streams, roads, and 
  low-lying and flood-prone areas is likely.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           roads, highways, streets and underpasses.

* Some locations that may experience flash flooding include...
  Barnard, Ash Grove, and rural areas of northern Lincoln county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3913 9849 3922 9849 3922 9793 3902 9793

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kleinsasser
2 follow-up statements
784 
WGUS73 KICT 291437
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
937 AM CDT Mon Jul 29 2024

KSC105-291745-
/O.CON.KICT.FF.W.0004.000000T0000Z-240729T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-
937 AM CDT Mon Jul 29 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT THIS 
AFTERNOON FOR NORTHERN LINCOLN COUNTY...

At 937 AM CDT, Doppler radar indicated between 2 and 5 inches of 
rain have fallen since 6 AM across northern Lincoln county. 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area this morning. Flash flooding of creeks, streams, 
low-water crossings, roads, and other flood-prone areas is likely.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks, streams, low-
         water crossings, roads, and other flood-prone areas.

Some locations that may experience flash flooding include...
  Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3913 9849 3922 9849 3922 9793 3902 9793

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kleinsasser
083 
WGUS73 KICT 291715
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1215 PM CDT Mon Jul 29 2024

KSC105-291725-
/O.CAN.KICT.FF.W.0004.000000T0000Z-240729T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-
1215 PM CDT Mon Jul 29 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN LINCOLN COUNTY...

The heavy rain has ended. Flooding is no longer expected to be life 
threatening. Please continue to heed remaining road closures.

&&

LAT...LON 3913 9849 3922 9849 3922 9793 3902 9793

$$

Kleinsasser

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 5:48 AM CDT, 2 hours 54 minutes earlier. Its key messages:

  • Excessive Heat Warning in effect through Thursday.
  • Scattered opportunities for rain throughout the week, with the best chances overnight.
  • Heat subsides (slightly) by the end of the week.
Area forecast discussion, Jul 29, 5:48 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
548 AM CDT Mon Jul 29 2024

.KEY MESSAGES...

- Excessive Heat Warning in effect through Thursday.

- Scattered opportunities for rain throughout the week, with the
  best chances overnight.

- Heat subsides (slightly) by the end of the week.

&&

.DISCUSSION...
Issued at 240 AM CDT Mon Jul 29 2024

Water vapor imagery indicates a trough lifting over the Ohio River
Valley, while an upper ridge begins to settle in over the Central
Plains. Surface analysis reveals a cold front draped across the
Northern Plains as a pseudo-dryline is touching off thunderstorms
across central Kansas. These will continue to track off to the
east/southeast and are not expected to be severe at this time,
though a brief strong wind gust is possible as the storms dissipate.

Dangerous heat will be the primary concern for this forecast period
as afternoon high temperatures in excess of 100 degrees and heat
indices ranging from 105 to 115 degrees are expected through
Thursday. This heat puts several temperature records in
jeopardy including warm lows, which will hover around or just
under 80 degrees across much of the area through Wednesday
night. See the following Climate section for more information
regarding these records.

Weak shortwave energy is expected to enter the region later Tuesday
evening and bring the next opportunity for precipitation, with the
best chances staying in northern Kansas. Better forcing will look to
arrive late Wednesday evening with the arrival of a stronger upper
wave bringing a cold front across Kansas. Mid-range deterministic
models suggest better chances in central Kansas, with limited
coverage across south-central and southeast Kansas at this time.
Will look to refine this in later forecast cycles, but for now it
appears that the passage of this front should knock high
temperatures down to the lower 100s and upper 90s for Thursday
afternoon. Northwest flow aloft will further reduce highs by a few
degrees heading into the weekend as the ridge retrogrades to
the west.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 548 AM CDT Mon Jul 29 2024

A persistent area of showers and storms across central Kansas
will gradually diminish and move east out of the area by mid-
morning. Strong wind gusts will remain the main risk with brief
reduction in visibility to MVFR/IFR conditions. Otherwise, a
hot and diurnally gusty south to southwest wind will develop
across the area by midday through the afternoon with VFR
conditions.

KED

&&

.CLIMATE...
Issued at 240 AM CDT Mon Jul 29 2024

Record to near record high temperatures are forecast from Monday
through Wednesday in north central Kansas. For Tuesday through
Thursday, record warm/high low temperatures are forecast for
Wichita. Below is a break down.

Record highs

Salina (7/29) - Forecast: 106  Record: 108 in 2012

Salina (7/30) - Forecast: 108  Record: 108 in 1917

Russell (7/30) - Forecast: 106 Record: 107 in 1980

Russell (7/31) - Forecast: 104  Record: 106 in 2005

Record warm/high lows

Wichita (7/30) - Forecast: 80  Record: 78 in 2012

Wichita (7/31) - Forecast: 80  Record: 79 in 1980

Wichita (8/1) - Forecast: 78  Record: 80 in 2006

Salina (7/31) - Forecast: 80 Record: 81 in 2006

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon today to 8 PM CDT Thursday
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...JWK
AVIATION...KED
CLIMATE...JWK
Hazardous weather outlook, Jul 29, 3:37 AM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
337 AM CDT Mon Jul 29 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
337 AM CDT Mon Jul 29 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are expected across portions of central Kansas
this morning. The primary threat with the strongest storms are wind
gusts up to 50 mph and locally heavy rain.

Dangerous heat indices from 105 to 115 degrees are possible
areawide beginning in the afternoon today. The highest values will occur
during the afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous afternoon heat indices will continue to range from 105 to
115 degrees from Tuesday to Thursday. Please refer to the Excessive
Heat Warning for additional details.

Thunderstorms are possible Tuesday evening and night in north
central Kansas. Another chance for thunderstorms exists from
Wednesday afternoon into early Thursday morning with the best
chances for precipitation being in the late evening and overnight
hours across portions of northern Kansas. Widespread severe weather
is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Jul 29, 3:32 AM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
332 AM CDT Mon Jul 29 2024

KSZ048-290900-
Ellsworth KS-
332 AM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ELLSWORTH COUNTY
THROUGH 400 AM CDT...

At 331 AM CDT, Doppler radar was tracking a strong thunderstorm just
north of Ellsworth, moving east-southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis State Park, and
Kanopolis Lake.

This includes Interstate 70 between Mile Markers 215 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3887 9793 3864 9793 3870 9834 3887 9831
TIME...MOT...LOC 0831Z 280DEG 24KT 3878 9818

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jul 29, 4:29 AM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
429 AM CDT Mon Jul 29 2024

KSZ048-049-291000-
Ellsworth KS-Saline KS-
429 AM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELLSWORTH AND WEST
CENTRAL SALINE COUNTIES THROUGH 500 AM CDT...

At 429 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Brookville, or 8 miles northeast of Kanopolis, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Ellsworth and west central Saline Counties.

This includes Interstate 70 between Mile Markers 224 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3871 9814 3887 9814 3887 9790 3867 9789
TIME...MOT...LOC 0929Z 281DEG 18KT 3878 9802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jul 29, 7:32 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
732 AM CDT Mon Jul 29 2024

KSZ033-291300-
Lincoln KS-
732 AM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN COUNTY
THROUGH 800 AM CDT...

At 732 AM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 8 miles northeast of Lincoln, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beverly and Barnard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3899 9793 3908 9819 3922 9813 3922 9793
TIME...MOT...LOC 1232Z 286DEG 21KT 3915 9806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SMITH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:37 PM CDTSevere Thunderstorm WarningICTBarton, Russell53 min
Jul 28, 11:27 PM CDTSpecial Weather StatementICTBarton, Ellsworth63 min
Jul 29, 12:05 AM CDTSpecial Weather StatementICTMcPherson, Rice40 min
Jul 29, 12:23 AM CDTSpecial Weather StatementICTRussell37 min
Jul 29, 12:43 AM CDTSpecial Weather StatementICTMarion47 min
Jul 29, 12:53 AM CDTSpecial Weather StatementICTBarton37 min
Jul 29, 3:32 AM CDTSpecial Weather StatementICTEllsworth28 min
Jul 29, 4:29 AM CDTSpecial Weather StatementICTEllsworth31 min
Jul 29, 7:32 AM CDTSpecial Weather StatementICTLincoln28 min
Jul 29, 7:49 AM CDTAreal Flood WarningICTLincoln5 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.